The Annals of Applied Probability

$R$-positivity, quasi-stationary distributions and ratio limit theorems for a class of probabilistic automata

P. A. Ferrari, H. Kesten, and S. Martínez

Full-text: Open access

Abstract

We prove that certain (discrete time) probabilistic automata which can be absorbed in a "null state" have a normalized quasi-stationary distribution (when restricted to the states other than the null state). We also show that the conditional distribution of these systems, given that they are not absorbed before time n, converges to an honest probability distribution; this limit distribution is concentrated on the configurations with only finitely many "active or occupied" sites.

A simple example to which our results apply is the discrete time version of the subcritical contact process on $\mathbb{Z}^d$ or oriented percolation on $\mathbb{Z}^d$ (for any $d \geq 1$) as seen from the "leftmost particle." For this and some related models we prove in addition a central limit theorem for $n^{-1/2}$ times the position of the leftmost particle (conditioned on survival until time n).

The basic tool is to prove that our systems are R-positive-recurrent.

Article information

Source
Ann. Appl. Probab., Volume 6, Number 2 (1996), 577-616.

Dates
First available in Project Euclid: 18 October 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1034968146

Digital Object Identifier
doi:10.1214/aoap/1034968146

Mathematical Reviews number (MathSciNet)
MR1398060

Zentralblatt MATH identifier
0855.60061

Subjects
Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 60F05: Central limit and other weak theorems
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Absorbing Markov chain quasi-stationary distribution ratio limit theorem Yaglom limit $R$-positivity central limit theorem

Citation

Ferrari, P. A.; Kesten, H.; Martínez, S. $R$-positivity, quasi-stationary distributions and ratio limit theorems for a class of probabilistic automata. Ann. Appl. Probab. 6 (1996), no. 2, 577--616. doi:10.1214/aoap/1034968146. https://projecteuclid.org/euclid.aoap/1034968146


Export citation

References

  • Aizenman, M. and Barsky, D. J. (1987). Sharpness of the phase transition in percolation models. Comm. Math. Phy s. 108 489-526.
  • Bezuidenhout, C. and Grimmett, G. (1991). Exponential decay for subcritical contact and percolation processes. Ann. Probab. 19 984-1009.
  • Campanino, M., Chay es, J. T. and Chay es, L. (1991). Gaussian fluctuations of connectivities in the subcritical regime of percolation. Probab. Theory Related Fields 88 269-341.
  • Chung, K. L. (1967). Markov Chains with Stationary Transition Probabilities, 2nd ed. Springer, New York.
  • Durrett, R. (1988). Lecture Notes on Particle Sy stems and Percolation. Wadsworth and Brooks/Cole, Belmont, CA.
  • Ferrari, P. A., Kesten, H., Mart´inez, S. and Picco, P. (1995). Existence of quasi-stationary distributions. A renewal dy namical approach. Ann. Probab. 23 501-521.
  • Grimmett, G. (1989). Percolation. Springer, New York.
  • Kesten, H. (1995). A ratio limit theorem for (sub) Markov chains on 1 2 with bounded jumps. Adv. in Appl. Probab. 27 652-691.
  • Nguy en, B. G. and Yang, W-S. (1995). Gaussian limit for critical oriented percolation in high dimensions. J. Statist. Phy s. 78 841-876.
  • Pakes, A. (1995). Quasi-stationary laws for Markov processes: examples of an alway s proximate absorbing state. Adv. in Appl. Probab. 27 120-145.
  • Roberts, G. O. and Jacka, S. D. (1994). Weak convergence of conditioned birth and death processes. J. Appl. Probab. 31 90-100.
  • Seneta, E. and Vere-Jones, D. (1966). On quasi-stationary distributions in discrete-time Markov chains with a denumerable infinity of states. J. Appl. Probab. 3 403-434.
  • Vere-Jones, D. (1967). Ergodic properties of nonnegative matrices I. Pacific J. Math. 22 361-396.
  • Yaglom, A. M. (1947). Certain limit theorems of the theory of branching stochastic processes. Dokl. Akad. Nauk SSSR 56 797-798.